Iowa, 2021

Tornadoes and Flash Flooding in Iowa, August 27 to 28, 2021

August 27 to 28, 2021 · NWS DMX · 21 events in 6 counties and zones

A nearly station boundary draped itself across northern Iowa, oriented east-west on the evening of the 27th and allowed isolated supercells and multi cellular storms to initiate and in some cases train/develop over the same area for a number of hours. In total, severe weather (damaging winds, funnel clouds, tornadoes), heavy rain, and flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$1,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly station boundary draped itself across northern Iowa, oriented east-west on the evening of the 27th and allowed isolated supercells and multi cellular storms to initiate and in some cases train/develop over the same area for a number of hours. In total, severe weather (damaging winds, funnel clouds, tornadoes), heavy rain, and flooding occurred.

The portions of northern Iowa that experienced the severe and hazardous weather resided just south of the surface boundary and included the following environment: SB/MUCAPE in excess of 2000 j/kg, LCLs under 1000m, effective bulk shear around/in excess of 30 kts, precipitable water values in excess of 1.8 inches, supercell composite values in excess of 12, effective SRH around 200 m2/s2, and 0-3km SRH around 200-300 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 26, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1214 AM CDT Fri Aug 27 2021

.SHORT TERM.../Tonight through Friday Night/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Main concern tonight is redevelopment of convection/severe and
possible heavy rainfall and flash flooding.  Storms nearing severe
levels most of the day today with wind being the main threat thus
far. With numerous outflow boundaries and a stationary front which
is somewhat stalled across the southwest while the H850 boundary
aloft will focus convection across west northwest into northern Iowa
for the overnight. The one uncertainty is whether the convection
will dive southeast back along the surface boundary or if the
increasing H850 low level jet can keep the convection more focused
across the north.  At this time, the latter scenario is somewhat
favored due to the larger scale flow now coming into play.  We
continue with a wall of moisture just south of the H850 front and
this morning dewpoints were analyzed at +15C.  This airmass will
translate northward tonight along with the boundary.  As a shortwave
and jet move into the region tonight, the convection now currently
focused along the Highway 20 corridor will expand east northeast
with time.  Though this area remains extremely dry, there is a
signal for possible 3 to 5 inch rainfalls with amounts exceeding 6
inches in training storms late tonight into early Friday morning.
Some of the HIRES models and consensus HREF suggest a target area of
northern Iowa would be in the position to receive the greatest
rainfall.  There remains some uncertainty as to how far north/south
this area of heavy rain sets up and this remains a low confidence
forecast in terms of location.  The main impacts from this rainfall
would be the possible flooding of some smaller streams and some
urban hydro issues where streets could be flooded for a time as well
as some travel issues.  With that in mind, will be issuing a Flood
Watch for portions of northern Iowa.  The severe threat remains
possible again this evening prior to the threat for heavy rainfall.
Lows tonight will range from the 60s to 70s with highs Friday in the
lower 80s north to the lower 90s south. Tomorrow another round of
storms will form in the late afternoon and evening hours with a
potential for more severe weather.  By Friday night into Saturday,
little change in the airmass is expected with lows in the 60s to
lower 70s and highs in the 80s to lower 90s again.

.LONG TERM.../Saturday through Thursday/
Issued at 304 PM CDT Thu Aug 26 2021

Confidence: Medium

Saturday will see one more hot day with a potential for another
round of thunderstorms in the evening and overnight hours as a cold
front pushes the hot and humid conditions out of the area by later
Sunday afternoon.  The trend into early next week and through Monday
morning will be for a drier and cooler day or two before the front
again begins to lift back north Tuesday night into Wednesday. Highs
will reach the 70s and 80s across the region with chances for
showers and thunderstorms over the period Tuesday through Thursday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1206 AM CDT Fri Aug 27 2021

Thunderstorms will affect parts of northwestern and northern IA
overnight. Probability of impact at most terminals is too
low/uncertain for TAF inclusion at this time, except AT MCW and
FOD where VCTS is carried for several hours. Expect amendments as
radar/short term trends warrant for timing/areal coverage of
TSRA. Outside of storms, VFR conditions will prevail. The
overnight storms will move out on Friday morning, but more
convection will redevelop late in the day/evening. This will be
addressed in future TAF issuances.

&&

.HYDROLOGY...
Issued at 304 PM CDT Thu Aug 26 2021

Flood watch issued for the north overnight due to the potential
for an area of 3 to 5 inches of rainfall, with local amounts
higher than that. Confidence on location remains low, but the
signal for an area across northern Iowa is fairly high. Training
storms will be possible. The timing of the heaviest rainfall will
likely be from 9 to 10 pm through about 5 to 6 am Friday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for IAZ004>007-015>017-
023>028-034>039.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Lee
HYDROLOGY...REV
Hazardous weather outlook, Aug 26, 10:40 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1140 PM CDT Thu Aug 26 2021

IAZ004>007-015>017-023>028-034>039-280445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
1140 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch remains is in effect for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Scattered to widespread thunderstorms are expected through the
overnight hours into Friday morning. Some storms may be strong to
severe, with possible risks including damaging winds, large hail,
and heavy rain at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday and Saturday.

IAZ033-044>050-057>062-070>075-081>086-092>097-280445-
Sac-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
1140 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorm are possible into Friday
morning. A few storms may be strong enough to produce gusty winds
and hail along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Friday and Saturday.

KLP

In the hours before

Special weather statement, Aug 26, 9:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1026 PM CDT Thu Aug 26 2021

IAZ075-270400-
Mahaska IA-
1026 PM CDT Thu Aug 26 2021

...An area of strong winds will impact portions eastern Mahaska
County through 1100 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong area of winds
near Delta.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These winds will remain over mainly rural areas of eastern Mahaska
County, including the following locations... Barnes City, University
Park, Keomah Village, Rose Hill, Lake Keomah State Park, Fremont and
Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9263 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 0325Z 305DEG 22KT 4125 9237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, Aug 26, 9:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1052 PM CDT Thu Aug 26 2021

IAZ086-270430-
Wapello IA-
1052 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Wapello
County through 1130 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsburg, or 11 miles northeast of Ottumwa, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Wapello County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 9245 4116 9242 4116 9218 4097 9218
      4102 9234
TIME...MOT...LOC 0352Z 272DEG 22KT 4113 9225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Krull
Local storm report, Aug 26, 9:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 NW MONTEZUMA          41.60N 92.55W
08/26/2021  M58 MPH          POWESHIEK          IA   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN. MEASURED BY PERSONAL
            WEATHER STATION. TIME ESTIMATED BY RADAR.

&&

KLP
Local storm report, Aug 26, 9:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 NW MONTEZUMA          41.60N 92.55W
08/26/2021  M2.13 INCH       POWESHIEK          IA   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

KLP
Local storm report, Aug 26, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     4 E WALLINGFORD         43.32N 94.72W
08/26/2021  E55 MPH          EMMET              IA   BROADCAST MEDIA

            REPORT VIA KICD.

1142 PM     HAIL             4 E WALLINGFORD         43.32N 94.72W
08/26/2021  M0.88 INCH       EMMET              IA   BROADCAST MEDIA

            REPORT VIA KICD.

&&
Special weather statement, Aug 26, 11:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021

IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Emmet and
northeastern Palo Alto Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
      4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Krull

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 heavy rain, 4 flash flood, 3 funnel cloud, 2 tornado. Local standard time, as filed.

Heavy Rain, Worth

When
August 27, 12:00 AM CST to 7:57 PM CST
Where
Worth County, Grafton
Reported by
Trained Spotter
Coordinates
43.330, -93.070

A rainfall report of 5.83 inches since midnight.

Heavy Rain, Worth

When
August 27, 6:50 AM CST to August 28, 6:50 AM CST
Where
Worth County, 0.5 mi E of Grafton
Reported by
CoCoRaHS
Coordinates
43.330, -93.060

A 24 hour rainfall total of 4.21 inches.

Heavy Rain, Worth

When
August 27, 7:07 AM CST to August 28, 7:07 AM CST
Where
Worth County, 0.5 mi W of Grafton
Reported by
Mesonet
Coordinates
43.330, -93.080

A 24 hour rainfall total of 3.62 inches.

Funnel Cloud, Hancock

When
August 27, 3:45 PM CST
Where
Hancock County, 5.24 mi ENE of Klemme
Reported by
Storm Chaser
Coordinates
43.040, -93.500

Time and location estimated by radar. Report via social media.

Thunderstorm Wind, Cerro Gordo

When
August 27, 3:52 PM CST
Where
Cerro Gordo County, 2.45 mi SW of Clear Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.110, -93.420

Tree damage and power outages around the Clear Lake area. Time estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
August 27, 3:54 PM CST
Where
Cerro Gordo County, 0.51 mi E of Meservey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.920, -93.470

Small tree limbs down at one to three inches in diameter. Power line was knocked down as well. Report via picture on social media.

Tornado, Cerro Gordo

When
August 27, 4:06 PM CST to 4:12 PM CST
Where
Cerro Gordo County, 4.87 mi SSW of Clear Lake to 2.89 mi SSW of Clear Lake
Rating
EF0
Path length
2.14 mi
Path width
250 yd
Property damage
$1,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
43.064, -93.413

Report of a tornado west of Burchinal with a supercell in Cerro Gordo county. Tornado path confirmed using high resolution satellite imagery. Damage was mostly to crops although some minor tree damage occurred at a couple of farmsteads.

Thunderstorm Wind, Cerro Gordo

When
August 27, 4:08 PM CST
Where
Cerro Gordo County, 0.86 mi SW of Mason City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.140, -93.210

Emergency Manager reports a few tree limbs down around town with some damage to power lines. Time estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
August 27, 4:12 PM CST
Where
Cerro Gordo County, 1.47 mi SSW of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.950, -93.340

Emergency manager reports trees down, some were healthy trees and other not. Time estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
August 27, 4:16 PM CST
Where
Cerro Gordo County, 1.01 mi E of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.970, -93.310

Emergency manager reports tree damage south of Swaledale area. Time estimated via radar.

Funnel Cloud, Cerro Gordo

When
August 27, 4:27 PM CST
Where
Cerro Gordo County, 2.81 mi S of Rockwell
Reported by
Trained Spotter
Coordinates
42.940, -93.190

A funnel cloud was reported north of Sheffield. The funnel cloud was low but unclear if it was in contact with the ground.

Tornado, Cerro Gordo

When
August 27, 4:35 PM CST to 4:41 PM CST
Where
Cerro Gordo County, 2.58 mi WNW of Dougherty to 0.57 mi NW of Dougherty
Rating
EFU
Path length
2.04 mi
Path width
110 yd
Property damage
$1,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
42.947, -93.115

Tornado occurred southeast of Rockwell and moved east southeast. The tornado path was confirmed using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.

Funnel Cloud, Cerro Gordo

When
August 27, 4:42 PM CST
Where
Cerro Gordo County, 1.52 mi E of Dougherty
Reported by
Trained Spotter
Coordinates
42.930, -93.040

Funnel cloud reported 2 miles northwest of Dougherty, with uncertainty as to whether it was in contact with the ground.

Thunderstorm Wind, Cerro Gordo

When
August 27, 7:12 PM CST
Where
Cerro Gordo County, 1.47 mi NNW of Rock Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.240, -93.090

Delayed report with areal photography showing extensive wind damage to crops about 2 miles north of Rock Falls. Time estimated via radar.

Flash Flood, Worth

When
August 27, 8:48 PM CST to August 28, 1:00 AM CST
Where
Worth County, 0.72 mi SSE of Northwood to 0.53 mi SSE of Northwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.440, -93.216

Water was several inches deep and completely covering 13th Street South in Northwood.

Flash Flood, Worth

When
August 27, 9:12 PM CST to August 28, 1:00 AM CST
Where
Worth County, 2.56 mi NE of Grafton to 2.39 mi NE of Grafton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.360, -93.040

Water was several inches deep flowing over Yarrow Avenue near the intersection of 410th Street.

Flash Flood, Worth

When
August 27, 9:22 PM CST to August 28, 1:00 AM CST
Where
Worth County, Grafton to 0.3 mi E of Grafton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.330, -93.070

Water two to three feet deep flowing up to the road on south end of town as well as approaching a residence. Three to six inches of water flowing over road. Report via social media courtesy of KAAL TV.

Flash Flood, Worth

When
August 27, 9:34 PM CST to August 28, 1:00 AM CST
Where
Worth County, 2.05 mi NW of Grafton to 1.68 mi SSE of Bolan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.350, -93.100

Water several inches deep flowing over the road near the intersection of Ulmus Avenue and 410th Street east of Kensett.

Heavy Rain, Hardin

When
August 27, 11:00 PM CST to August 28, 8:00 AM CST
Where
Hardin County, 1.02 mi E of Iowa Falls
Reported by
Trained Spotter
Coordinates
42.520, -93.250

Midnight to 9am rain total of 2.25 inches.

Thunderstorm Wind, Story

When
August 28, 2:15 AM CST
Where
Story County, 0.51 mi E of Ontario
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -93.670

Reports of numerous tree branches and some larger trees down.

Thunderstorm Wind, Crawford

When
August 28, 4:12 AM CST
Where
Crawford County, 0.51 mi E of Dow City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.930, -95.490

Delayed report of several large trees down early Saturday morning. Time estimated via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978890, 978901, 978902, 978879, 978881, 978882, 972770, 978884, 978885, 978886, 978887, 972772, 978888, 978889, 978892, 978894, 978897, 978898, 978903, 978899, 978900.